Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Gray, ME

August 5, 2002York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2002, 8:44 PM EDT for York County, Maine. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2002, 8:44 PM EDT (00:44 UTC)
Expired
Aug 5, 2002, 9:45 PM EDT
In force
61 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County York County, ME

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:58 PM EDTThunderstorm Wind 50 EBiddeford, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS51 KGYX 060044
SVRGYX
MEC031-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
844 PM EDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...SANFORD...BIDDEFORD...ALFRED

* UNTIL 945 PM EDT

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRINGVALE...OR ABOUT 4 MILES NORTHWEST OF
  SANFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES NORTH OF KENNEBUNK AT 905 PM EDT
  4 MILES NORTH OF KENNEBUNKPORT...5 MILES SOUTH OF BIDDEFORD...6
  MILES SOUTH OF SACO AT 915 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4357 7083 4340 7089 4320 7005 4346 6996

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT MON AUG 5 2002

ZONES...
STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY
TONIGHT.  SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/
AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT
/ESPECIALLY OVER THE MOUNTAINS/.

COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS.
INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER
TERRAIN.

USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE
OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND
TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS.

CWF...
MINIMAL SCA STILL UP FOR WINDS AND SEAS.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, Aug 5, 3:38 PM EDT, 5 hours 6 minutes before
MEZ020-021-025>027-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS
AFTERNOON...

WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC
AND ANDROSCOGGIN COUNTIES AT 330 PM.

THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE
ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN
COUNTIES THROUGH 430 PM.

THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT
LIGHTNING.  WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

SJC
Special weather statement, Aug 5, 7:07 PM EDT, 1 hour 37 minutes before
MEZ007>009-012>014-018>021-023>028-NHZ001>010-013-014-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
707 PM EDT MON AUG 5 2002

AT 700 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN GRAY MAINE
INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINE AND NEW
HAMPSHIRE.  THE HEAVIEST THUNDERSTORM ACTIVITY WAS LOCATED OFF THE
MAINE COAST NEAR WISCASSET.   OTHER HEAVY SHOWER ACTIVITY WAS ALSO NOTED
OVER GRAFTON AND MERRIMACK COUNTIES IN NEW HAMPSHIRE AND WAS MOVING
WEST AT 15 TO 25 MPH.  THESE SHOWERS AND THUNDERSTORMS CONTAIN HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING AND COULD CONTAIN HAIL AND BRIEFLY
GUSTY WINDS.  THOSE PERSONS OUT OF DOORS THIS EVENING SHOULD BE
PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGN OF THREATENING SKIES
AND BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS
OF IMPENDING WEATHER.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:04 PM EDTSpecial Marine WarningGYX56 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.